Alert archive / Wyoming / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 44, NWS Riverton, WY

July 20, 2017Park County, Teton County, Wyoming

NWS Riverton, WY issued this severe thunderstorm warning at Jul 20, 2017, 2:58 PM MDT for Park County, Teton County, Wyoming. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 20, 2017, 2:58 PM MDT (20:58 UTC)
Expired
Jul 20, 2017, 3:31 PM MDT
In force
33 min
Issued by
NWS Riverton, WY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Park County, WY, Teton County, WY

The radar

The Riverton/Lander radar (KRIW), 183 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 9.0 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2017-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 22 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2017-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
22 J/kg
Mixed-layer CIN
-325 J/kg
Mixed-layer LCL
2227 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 2:56 PM MDT, 2 minutes earlier.

Area forecast discussion, Jul 20, 2:56 PM MDT, 2 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
256 PM MDT Thu Jul 20 2017

.SHORT TERM...(This evening through Friday)
Issued at 234 PM MDT Thu Jul 20 2017

This evening is shaping up to be one of the more active windows
of opportunity for active weather this week. A well defined
shortwave will be making landfall onto the Pacific Coast today
along with a lead vorticity lobe tracking east across the area.
With PBS of around n inch stream in from the southwest with the
monsoon moisture and instability in place, it appears we have a
good shot of thunderstorm activity during the next 24 hours. the
timing of this feature will result in the majority of this
activity to fire up after 00z this evening. However, there is
already convective activity with sold lightning just to the west
close to the Idaho/Montana border. This activity will move east
and become rejuvenated from afternoon heating resulting in a
fairly active period for the remainder of this afternoon in our
western zones. then this convection will spread to areas east of
the divide after 00z this evening. As it does, this band of
convection will encounter increasing speed and directional shear
as the storm cells approach Natrona and Johnson Counties where we
have a slight risk of severe for strong winds and large hail. it
appears that johnson county stands the best chance of any severe
activity this evening along with a Urn shear factor of 93 by 03Z
this evening.

Then as high pressure builds in from the west, we can look forward
to a dry weekend, Temperatures will start out relatively cooler,
with the biggest cool down expected in Johnson county Friday. There
should be some lingering shower activity in the Casper area Friday
morning and dissipating just after 12z. Otherwise, the only other
activity expected Friday will be some lingering monsoon moisture and
instability for the southern tier zones to experience some sold
to widely sct convective activity Friday afternoon.

Saturday and Sunday will be dry with a warming trend with highs back
up in the low to mid 90s in the central basins and 80s in the
western valleys.

.LONG TERM...(Friday night through Thursday)
Issued at 234 PM MDT Thu Jul 20 2017

Monday will be the hottest day of the week with high temperatures
flirting with the century mark in the Big Horn basin. Then the
temperatures will slowly cool off during the rest of the week
through Thursday as the "ring of fire" consisting of monsoon
moisture laden wet thunderstorms rides up and over the large
bubble of high pressure over the Western United States Tuesday and
Wednesday, along with increasing clouds and wet thunderstorm
activity, thus cooling the daytime high temps. The models are in
better agreement with the overall trend then they were yesterday
keeping the high over us with weak disturbances rounding the
ridge.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 234 PM MDT Thu Jul 20 2017

Expect mainly VFR conditions to continue through the forecast
period. Kept in the mention of VCTS/SHRA for most locations
through the majority of the forecast period until close to 06Z
Friday. KCPR and KBYG stand the best chance of lowered vsbys and
cigs as well as any small hail from thunderstorms this afternoon.
Another round of isolated to widely scattered thunderstorms is
expected across southern Sweetwater County Friday afternoon. KRKS
may get grazed by these storms.

&&

.FIRE WEATHER...
Issued AT 234 PM MDT Thu Jul 20 2017

Monsoonal moisture and a passing cold front will move through the
area and bring an increased chance of showers and thunderstorms.
These storms have a better chance of bring wet with a chance of
hail and erratic winds as well. Relative humidity should remain
somewhat higher than recent days as well. For the most part, wind
should remain light to moderate outside of any shower or
thunderstorm. Mixing and smoke dispersal will generally range from
good to very good but fair in some of the Basins. Another round of
isolated to widely scattered thunderstorms is expected across
southern Sweetwater County Friday afternoon. KRKS may get grazed
by these storms.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Lipson
LONG TERM...Lipson
AVIATION...Lipson
FIRE WEATHER...Lipson
Hazardous weather outlook, Jul 20, 2:21 AM MDT, 12 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
221 AM MDT Thu Jul 20 2017

WYZ001>020-022>030-211100-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
221 AM MDT Thu Jul 20 2017

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight

Isolated to widely scattered afternoon and evening thunderstorms.
Heavy rain, hail and strong gusty wind are possible with any
storm. The best chance of strong storms will be in Natrona and
Johnson Counties.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Friday...Isolated thunderstorms across the south.

Monday through Wednesday...Isolated to scattered afternoon and
evening thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotters are urged to report wind gusts over 45 mph, hail and any
flooding. Thank you.

In the hours before

Special weather statement, Jul 20, 1:10 PM MDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Riverton WY
110 PM MDT Thu Jul 20 2017

WYZ001-202115-
Yellowstone National Park-
Including the cities of Lake, Mammoth, and Old Faithful
110 PM MDT Thu Jul 20 2017

Scattered Showers and Thunderstorms will move across northwest
Wyoming this afternoon which will produce areas of gusty winds
and small hail near Old Faithful and Grant Village through 3 pm.
Strong outflow winds of 40 mph or more could be possible near
these storms.
Special weather statement, Jul 20, 1:35 PM MDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Riverton WY
135 PM MDT THU JUL 20 2017

WYZ001-012-013-202030-
Yellowstone National Park-Jackson Hole-Teton and Gros Ventre
Mountains-
135 PM MDT THU JUL 20 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN TETON COUNTY...

At 133 PM MDT, a strong thunderstorm was located near Gibson Meadows,
which is 14 miles southwest of South Entrance, moving northeast at 50
mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
South Entrance, Gibson Meadows, Lewis Lake, Riddle Lake, Heart Lake,
Shoshone Lake, Scaup Lake, Lewis Falls, Craig Pass, Cave Falls
Campground, Phantum Campsite, Lizard Creek Campground and Flagg Ranch
Village.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4413 11105 4449 11077 4419 11019 4384 11089
      4397 11105
TIME...MOT...LOC 1933Z 225DEG 42KT 4402 11092

Bourque
Special weather statement, Jul 20, 2:05 PM MDT, 53 minutes before
Special Weather Statement
National Weather Service Riverton WY
205 PM MDT Thu Jul 20 2017

WYZ013-202115-
Jackson Hole-
Including the city of Jackson
205 PM MDT Thu Jul 20 2017

Scattered showers and thunderstorms developing in western Wyoming
and moving in from eastern Idaho this afternoon will produce
areas of gusty winds and small hail. Strong outflow winds of 40
mph or more could be possible with these storms.

WYZ023-202115-
Star Valley-
Including the cities of Afton, Alpine, Star Valley Ranch,
and Thayne
205 PM MDT Thu Jul 20 2017

Scattered showers and thunderstorms developing in western Wyoming
and moving in from eastern Idaho this afternoon will produce
areas of gusty winds and small hail. Strong outflow winds of 40
mph or more could be possible with these storms.

WYZ025-202115-
Upper Green River Basin Foothills-
Including the city of Pinedale
205 PM MDT Thu Jul 20 2017

Scattered showers and thunderstorms developing in western Wyoming
and moving in from eastern Idaho this afternoon will produce
areas of gusty winds and small hail. Strong outflow winds of 40
mph or more could be possible with these storms.

WYZ026-202115-
Upper Green River Basin-
Including the cities of La Barge, Big Piney, and Farson
205 PM MDT Thu Jul 20 2017

Scattered showers and thunderstorms developing in western Wyoming
and moving in from eastern Idaho this afternoon will produce
areas of gusty winds and small hail. Strong outflow winds of 40
mph or more could be possible with these storms.

WYZ012-202115-
Teton and Gros Ventre Mountains-
205 PM MDT Thu Jul 20 2017

Scattered showers and thunderstorms developing in western Wyoming
and moving in from eastern Idaho this afternoon will produce
areas of gusty winds and small hail. Strong outflow winds of 40
mph or more could be possible with these storms.

WYZ024-202115-
Salt River and Wyoming Ranges-
205 PM MDT Thu Jul 20 2017

Scattered showers and thunderstorms developing in western Wyoming
and moving in from eastern Idaho this afternoon will produce
areas of gusty winds and small hail. Strong outflow winds of 40
mph or more could be possible with these storms.
Local storm report, Jul 20, 2:40 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
240 PM MDT THU JUL 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             12 N TETON VILLAGE      43.74N 110.81W
07/20/2017  E0.25 INCH       TETON              WY   MESONET

            NICKEL SIZE HAIL WAS OBSERVED.

&&

TROUTMAN
Special weather statement, Jul 20, 2:47 PM MDT, 11 minutes before
Special Weather Statement
National Weather Service Riverton WY
247 PM MDT Thu Jul 20 2017

WYZ004-202200-
North Big Horn Basin-
247 PM MDT Thu Jul 20 2017

Widely scattered thunderstorms will roam across Big Horn County
this afternoon and one cell will move into the Greybull area by
315 pm. These storms can produce areas of heavy rainfall...small
hail and outflow winds of 40 mph or more.

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 1:35 PM MDTSpecial Weather StatementRIWTeton55 min
Jul 20, 1:45 PM MDTSevere Thunderstorm WarningRIWTeton45 min
Jul 20, 2:12 PM MDTSevere Thunderstorm WarningRIWFremont, Park, Teton48 min
Jul 20, 3:08 PM MDTSevere Thunderstorm WarningRIWFremont, Sublette52 min
Jul 20, 3:24 PM MDTSevere Thunderstorm WarningRIWLincoln, Sublette, Teton37 min
Jul 20, 4:00 PM MDTSevere Thunderstorm WarningRIWFremont, Sublette25 min
Jul 20, 4:34 PM MDTSpecial Weather StatementRIWHot Springs26 min
Jul 20, 5:15 PM MDTSpecial Weather StatementRIWHot Springs, Washakie30 min
Jul 20, 5:57 PM MDTSpecial Weather StatementRIWFremont48 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.